Laxative Dependence is a risk for people who use stimulant laxatives for a long time. Cathartic colon is the name for physiological and anatomical changes caused by long term stimulant laxative use. Although some experts dispute the existence of cathartic colon, several reliable sources document the details of this disorder. Cathartic colon is characterized by changes in the nerves and muscles of the large intestine. Cathartic colon leads to laxative dependence. Once laxative dependence sets in, it becomes difficult to have bowel movements without taking a laxative. A prudent consumer may consider other colon products instead of stimulants that can cause laxative dependence.
A Healthy Large Intestine
The large intestine is the last part of the digestive system. It starts at the exit of the small intestine and goes all the way to the anus. Layers of muscle wrapped around the large intestine push stool through it. The inner muscle layer is circular muscle and makes rings around the large intestine. The outer muscle layer is longitudinal muscle and runs along the length of the large intestine. The nerves associated with the large intestine sense certain condition such as how full a section of the large intestine is. These nerves also direct the muscles of the large intestine. A wave of contractions by the muscles of the large intestine pushes the contents of the large intestine along. This wave of contractions is called peristalsis and is essential to healthy colon functioning.
A Damaged Large Intestine
Research in the Journal of Clinical Gastroenterology suggests that long term stimulant laxative use alters nerve and muscle tissue. The scientists compared an experimental group of 29 constipated people who had depended on stimulant laxatives for at least 1 year with a control group of 26 constipated people who did not use stimulant laxatives. They took x-rays of each subject’s colon. A radiologist examined each x-ray without knowing which group the x-ray belonged to. The researchers concluded that bisacodyl, senna, casanthranol and phenolphthalein cause noticeable damage to the nerves and longitudinal muscles of the large intestine. Other biologists have written about additional symptoms of cathartic colon. The muscles of people with cathartic colon lose their tone. The large intestine can elongate, and the natural reflex to make a bowel movement can weaken. When patients do make a bowel movement, they might fail to evacuate all of the stool. Cathartic colon can be associated with bloating, abdominal pain and an uncomfortable feeling of fullness. The condition interferes with nutrient absorption. People with cathartic colon can have fluid and electrolyte imbalances or face deficiencies in vitamins and minerals. Bone softening is linked to cathartic colon.
Fortunately, there are alternatives to stimulant laxatives. One, called H2Go® from Lane Labs, acts as a hyperosmotic laxative. While stimulate laxatives affect the nerves and muscles of the colon, H2Go works by altering the water content of the stool. Magnesium atoms in the H2Go bind water to the stool. Stool with a higher water content is softer, which makes it pass more easily through the large intestine.*
Health product consumers have a choice in laxatives. Stimulant laxatives can lead to laxative dependence and cathartic colon. Cathartic colon involves damage to the nerves and muscles of the large intestine and disruption of the large intestine’s ability to absorb water, vitamins and minerals. People can find that their ability to naturally have bowel movements decreases through laxative dependence. They may wish to consider other options.
- Alterations in Colonic Anatomy Induced by Chronic Stimulant Laxatives:
The Cathartic Colon Revisited Joo et al. Journal of Clinical Gastroenterology. June 1998 Volume 26 Issue 4 pp 283 – 286.
- Medscape Today from WebMD http://www.medscape.com/viewarticle/437034_7
- Cathartic Colon Marshak and Gerson. Radiographic Notes http://www.springerlink.com/content/76v607xq8m651476/
- Toxnet from the NIH
- The Large Intestine by Colorado State University